Why is it dangerous to pets?
Pets have thin skin and a large surface-to-weight ratio, so a topical steroid, hormone gel, pain cream or psoriasis ointment applied for a human can be absorbed in meaningful amounts.
The bigger problem is grooming: a pet that licks the cream off its own or its owner’s skin swallows the whole dose. Vitamin D analogue ointments and calcipotriene are especially dangerous.
Why speed matters
Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.
Symptoms of topical-creams poisoning
- Vomiting, drooling, not eating
- Increased thirst and urination (steroid effect)
- Weakness, wobbliness, tremors
- Skin redness or irritation where the cream was applied
- Kidney-signs and high calcium days later (vitamin D creams)
What to do right now
- Wash the cream off with mild soap and warm water before the pet can lick it.
- Call your vet or a poison line and name the product — the active ingredient decides the risk.
- Never apply human creams to a pet without veterinary advice.
- Cover treated skin with clothing or a bandage if a pet shares your bed.
Sources & further reading
- ASPCA Animal Poison Control — pet poison database & dosage references
- Pet Poison Helpline — toxicology triage guidelines
- Merck Veterinary Manual — toxicology monographs
- Vets Now (UK) — emergency toxicosis guidance
Other poisonings with overlapping signs
- Ibuprofen & NSAID Toxicity Calculator — shares signs: vomiting, increased thirst and urination
- Oleander — shares signs: vomiting, weakness
- Blue-Green Algae / Cyanobacteria — shares signs: vomiting, weakness
Owners also ask
- My dog ate an ibuprofen pill — what should I do?
- Is oleander more dangerous for dogs than lilac bushes?
Frequently asked questions
Is Topical Creams & Ointments poisonous to a dog or cat?
Pets have thin skin and a large surface-to-weight ratio, so a topical steroid, hormone gel, pain cream or psoriasis ointment applied for a human can be absorbed in meaningful amounts.
What are the symptoms of topical-creams poisoning?
Vomiting, drooling, not eating; Increased thirst and urination (steroid effect); Weakness, wobbliness, tremors; Skin redness or irritation where the cream was applied
What should I do if my pet ate Topical Creams & Ointments?
Wash the cream off with mild soap and warm water before the pet can lick it. Call your vet or a poison line and name the product — the active ingredient decides the risk. Never apply human creams to a pet without veterinary advice.
Not the substance you were looking for? Browse every answer.